Texas, 2017

Hail and Damaging Wind in Texas, May 20, 2017

May 20, 2017 · NWS CRP · 4 events in 2 counties and zones

A strong unstable air mass developed south of a slow moving frontal boundary near the southern portion of the Texas Hill Country. Scattered severe thunderstorms formed over the northern Brush Country during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strong unstable air mass developed south of a slow moving frontal boundary near the southern portion of the Texas Hill Country. Scattered severe thunderstorms formed over the northern Brush Country during the afternoon. The storms moved southeast through the Brush Country into the early evening hours. Wind gusts to 60 mph along with quarter to half dollar sized hail occurred with these storms across the Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 20, 12:05 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 12:05 PM CST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
105 PM CDT Sat May 20 2017

.DISCUSSION...

Updated for the 18Z Aviation Discussion.

&&

.AVIATION...

Seeing a bit more shower activity this afternoon farther inland
generally west of ALI toward LRD and COT. But with any additional
heating, possibility of thunder exists through the evening hours.
There is a weak frontal boundary sagging slowly to the south where
additional showers and thunderstorms are expected to develop,
leading to extending mention of SHRAs/TSRAs toward VCT this
AFTN/EVNG. Some waning in activity will be possible late this
evening, but instability and weakening of the cap as the front
sags farther may lead to redevelopment of thunder activity late
tonight through early Sunday. So have reintroduced VCTS late in
the TAF period. VFR CIGs (should reach VFR soon at CRP) are
expected to lower overnight to MVFR. Maintained MVFR CIGs through
the end of the TAF period mainly as the weak boundary should
remain while keeping rain chances in the forecast. Winds through
the period are expected to become more E-ly today backing more out
of the NE overnight through Sunday.

&&

.PREVIOUS DISCUSSION... /Issued 1111 AM CDT Sat May 20 2017/

DISCUSSION...

Severe Thunderstorm Watch 253 now in effect for Bee, Goliad, La
Salle, Live Oak, McMullen and Victoria Counties.

We're monitoring a storm to the northwest across Uvalde county
that has maintained itself through the morning hours and slowly
progresses farther south-southeast. As daytime heating continues,
CIN values decrease allowing for instability aloft to come into
play to further feed into developing showers/storms, especially
as the surface boundary across S Central Texas continues to drift
farther south. Expecting to see more development heading into the
afternoon focusing across the northern Brush Country and spreading
farther south and east as the hours go by. Some of these storms
may strengthen into strong or even severe thunderstorms, with
large hail and damaging winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    90  76  89  76  84  /  20  20  50  50  70
Victoria          89  72  87  72  81  /  50  30  50  60  70
Laredo            95  76  92  73  88  /  30  40  50  60  60
Alice             94  75  90  73  86  /  20  30  50  60  70
Rockport          86  77  87  76  85  /  20  20  50  50  70
Cotulla           90  73  88  71  87  /  50  50  40  60  60
Kingsville        92  76  90  74  88  /  20  20  50  60  70
Navy Corpus       84  78  87  76  84  /  10  20  40  50  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...AVIATION
Hazardous weather outlook, May 20, 9:41 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1041 AM CDT Sat May 20 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211545-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1041 AM CDT Sat May 20 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Severe Thunderstorm Watch 253 is in effect for the following
counties

Bee, Goliad, La Salle, Live Oak, McMullen, and Victoria Counties

Isolated to scattered thunderstorms expected today from the Brush
Country east to the Victoria Crossroads. A few storms may be
strong to severe with damaging wind in excess of 60 mph and large
hail greater than 1 inch as the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday through Tuesday night.
There is a slight risk for severe thunderstorms Sunday afternoon and
evening, mainly near and north of a Laredo to George West to
Yorktown line. Additionally, locally heavy rainfall will be possible
Sunday night and Monday. Non-severe thunderstorms are expected
Monday through Tuesday night.

Brief Small Craft Advisory conditions are possible behind a cold
front late Tuesday night and Wednesday over portions of the gulf
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Sunday.

In the hours before

Special weather statement, May 20, 1:48 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
248 PM CDT SAT MAY 20 2017

TXZ229-202030-
La Salle-
248 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or
9 miles east of Big Wells, slowly moving to the northeast.
Additional strong thunderstorms may also develop to the south of
this storm.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Millett and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
South Texas.

LAT...LON 2864 9911 2833 9939 2864 9940
TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942

Hart

The radar

The Laughlin AFB radar (KDFX), 137 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
May 20, 2:44 PM CST
Where
La Salle County, 0.6 mi NNW of (Cot)cotulla Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.458, -99.223

Cotulla-La Salle County Airport ASOS measured a gust to 59 MPH.

Hail, Duval

When
May 20, 5:40 PM CST to 5:50 PM CST
Where
Duval County, 10.36 mi WNW of Freer
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
27.930, -98.780

Storm chaser reported half dollar sized hail on Highway 44 northwest of Freer.

Hail, Duval

When
May 20, 5:45 PM CST to 5:50 PM CST
Where
Duval County, 1.22 mi W of Freer
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
27.880, -98.640

Storm chaser reported quarter sized hail near Freer.

Hail, Duval

When
May 20, 6:20 PM CST to 6:24 PM CST
Where
Duval County, 1.38 mi S of Freer
Measured
1 in hail
Reported by
Public
Coordinates
27.860, -98.620

Public reported quarter sized hail in Freer through social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698160, 698165, 698174, 698176.